I've been taking a beta blocker for over a year now, at first I started taking it every day for about 8 months. Now I'm only taking it during the week, it does help me a lot to function like a 'normal' person. I do suffer from a bit of depression, but overall I'm generally a happy person. I'm a young man, mid 20s.
I was prescribed this medicine by my local doctor and have been taking it ever since, I went to see a shrink shortly after but haven't been since. I don't take them on the weekends, and I've stopped taking them in the mornings because of constant tiredness at work.
I only take half a tablet each day (25mg).
My question is: am I causing long term damage to my body by taking this everyday?
Suffer from severe social anxiety, I still suffer from the social anxiety when taking the medicine, except the blushing isn't as severe.
Ok just wondering, because i had really bad anxiety which in turned caused my heart to have PVC's and my doctor put me on a beta-blocker Atenol, but that did not do anything for my anxiety. It wasn't until i got on Paxil, that my anxiety got better.
Have u had your heart check? and is that why u are taking a beta-blocker? I have been on a beta-blocker for about 4 years. everyday i was taking 25mg, but for me it was making the pvc's worse. so eventually i started taking half of that because i wanted to get off of them. so yesterday i went back to my heart doctor and he said that i can get off of them. But i have to go back tomorrow and get a holter monitor put on and take a stress test on the treadmill. And he is also sending me to a specialists.
Beta blockers are very commonly prescribed for anxiety...especially the social type....ie speaking in front of large crowds, etc..and GAD.
There really shouldn't be any adverse effects of taking it long term, especially since you've indicated that you are taking a fairly low dose only occasionally.
Was it prescribed for you to take daily...or just before anxiety-producing situations, initially?
My advice to you would be...if you honestly feel you just need it before social situations, or situations that would cause you anxiety...then I would ask your doc for some guidance on the best way for you to take it. Generally, they will prescribe a low dose to be taken at least an hour before the anxiety-producting situation. And, it tends to be very effective for many people when taken in that manner.
There are other options as far as medication for anxiety...but truthfully.....I think that what you are doing is just fine if it is working for you. Otherwise, you are looking at taking either an SSRI (antidepressant) or benzodiazepine (ie Klonopin, ativan, etc) for anxiety, which would be the greater of two evils as far as I'm concerned. The beta blockers, IMO would be the better choice.
You indicated that it HAS helped you..but that you still have some anxiety..again another reason to have a pow wow with your doc. It may be that you require a slightly higher dose on the days you will be in angst producing surroundings. Again, it is good to discuss with your doc all of the options out there for you.....as you said you suffer from some mild depression as well.
Depending on how severe your anxiety is, and how badly it is impacting your daily life...you sincerely may want to give "talk" therapy another thought. While I'm a big proponent of medications for most people.... psychotherapy is invaluable IN ADDITION to the meds.....the medications help you to minimize the symptoms...but the therapy gives you the tools you need to manage your anxiety....coping techniques, etc.
Let us know what the doc says....to repeat...it seems as though an occasional Beta Blocker is somewhat helpful for you....and I agree that taking it every day might not only not be necessary for you...but you are experiencing marked drowsiness, which can be bothersome to you for sure.
Just an FYI...... a beta blocker can be prescribed for a myriad of conditions...from heart issues (ie PVC's, MVP~Mitral Valve Prolapse)...to hypertension, generalized anxiety, performance anxiety, headaches, migraines.....just a whole plethora of things.
It is not just a "heart" pill, even though that is one of its mechanisms of action.
One of the more commonly precribed beta blockers for anxiety, blushing, etc...is Inderal (propanolol). Also, Atenolol as mentioned by ava above is another common choice.
i been on beta-blockers for 6 yrs ish started on 10mg 3 x per day now on 40mg 1x per day and if i need it another 20mg 2 x per day, helps keep my adrenalin at bay so not as harsh panic attacks, they can be used for long term anxiety, and i have never had a problem taking them
I was recently trialed on atenolol for anxiety and labile hypertension. As I have mild asthma my doctor was rather cautious. After 1 week, I noticed that the anxiety was much less. With the blood pressure, it sometimes worked and if I am not mistaken once I got the highest ever systolic reading at home whilst on atenolol. I was okay until I came down with the cold and I think the cold and the atenolol must have triggered my asthma .
I agree with nursegirl that beta blockers are often used to treat GAD and social anxiety and many musicians use it to cope with performances. It is not addictive and really great for people who have a rather fast heart rate. Only my therapist mentioned that she had got many of her patients off beta-blockers and onto an SSRI or Zyprexa . According to my ex-therapist, beta blockers are 'safety' tools and as long as people with anxiety take them, they will not overcome their anxiety. But it is okay for a SSRI, isn't that a 'safety' measure as well. I don't see her logic. Some people just need a blocker as their resting heart rate is normally too high.
As for long term use, the only thing I am aware is that "beta-blockers can "tip" someone prone to diabetes into that range of high blood sugars". This comment was actually by one of the diabetes expert's response on MedHelp. I had asked her whether long-term use of beta-blockers and /or diuretics cause diabetes.
So personally, I liked the feeling of being less anxious on the atenolol but at what price, getting mini asthma attacks, diabetes ( I have a family history of diabetes) and not really controlling my bp. I am a bit upset as I am fed up of finding the right medication to control my anxiety and blood pressure without too much side effects.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.